Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 43, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 9, 2022, 1:01 PM PDT for San Diego County, California. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2022, 1:01 PM PDT (20:01 UTC)
- Expired
- Sep 9, 2022, 4:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 70 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 1:17 PM PDT | HEAVY RAIN 3.23 | Mt Laguna, CA | MESONET STATION LGMC1 MT LAGUNA AT 6000 FEET. 0.98 INCHES IN PAST HOUR. |
| Sep 9, 2:30 PM PDT | FLASH FLOOD | 17 E Campo, CA | WATER FLOWING ACROSS OLD HIGHWAY 80 INTO MEXICO, COMPLETING COVERING THE ROADWAY BASED ON VIDEO AND NOT PASSABLE. ABOUT 2 INCHES OF WIDESPREAD RAIN IN THIS AREA SOUTH OF I-8. |
| Sep 9, 2:52 PM PDT | HEAVY RAIN 3.79 | 2 Nnw Mt Laguna, CA | MESONET STATION MLGC1 MT LAGUNA OBSERVATORY RAWS. |
| Sep 9, 3:21 PM PDT | HEAVY RAIN 2.06 | 10 Ne Mt Laguna, CA | MESONET STATION AGUC1 AGUA CALIENTE IN SAN DIEGO DESERT FLOOR. |
| Sep 9, 3:22 PM PDT | HEAVY RAIN 4.25 | Mt Laguna, CA | MESONET STATION LGMC1 MT LAGUNA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 2114 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940
WGUS56 KSGX 092001
FFWSGX
CAC073-092300-
/O.NEW.KSGX.FF.W.0043.220909T2001Z-220909T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
101 PM PDT Fri Sep 9 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Southeastern San Diego County in southwestern California...
* Until 400 PM PDT.
* At 101 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain in Carrizo Wash and Gert Wash. Between 0.5 and 1.25
inches of rain have fallen in the desert and over 3 inches on Mt
Laguna. The expected rainfall rate is 0.5 to 1 inch in 3 hours.
Flash flooding is already occurring in Carrizo and Gert Wash.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Mount Laguna, I-8 Between Pine Valley And Boulevard, I-8 Between
Boulevard And Imperial County Line, Hwy 78 Between S2 And Borrego
Springs Rd, Hwy 78 Between Banner And S2, Hwy S2 Between Agua
Caliente And Canebrake, Hwy S2 Between Canebrake And Imperial
County Line, Hwy S2 Vallecito Creek Rd, Hwy S2 Between Shelter
Valley And Agua Caliente and Fish Creek Wash.
This includes the following streams and drainages...
Tule Creek, Mollusk Wash, Salt Creek, Troy Canyon, Olla Wash,
Miller Creek, Pine Valley Creek, Bisnaga Alta Wash, Cottonwood
Creek, Lycium Wash, Posta Creek, La, Carrizo Wash, Bow Willow
Creek, Hueso, Arroyo, Noble Canyon, Campo Creek, Mine Wash,
Kitchen Creek, San Felipe Creek, Pinyon Wash, North Wash, Indian
Creek, Simmons Canyon, Long Canyon, Vallecito Wash, Harper Creek,
Banner Creek, Canebrake Wash, Rasalies Ravine, Los, Boundary
Creek, Diabold Canyon and Chuckwalla Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3308 11650 3311 11649 3312 11608 3307 11608
3307 11610 3262 11611 3259 11649
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 3 HOURS
$$
TardyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:15 AM PDT, 3 hours 46 minutes earlier.
Area forecast discussion, Sep 9, 9:15 AM PDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
915 AM PDT Fri Sep 9 2022
.SYNOPSIS...
Warm, windy and humid today with rain bands and embedded
thunderstorms moving into Southern California from northern Baja
California Mexico. Very strong and gusty east winds will impact the
area today with widespread wind damage possible especially in the
mountains. Heavy rain with the potential of flash flooding is most
likely over the mountains and deserts of San Diego and Riverside
Counties. Scattered showers and thunderstorms will continue Saturday
into Sunday, but they will gradually decrease in areal coverage.
Cooler weather will arrive next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Morning Update (900 AM PDT):
There were no significant forecast changes during the morning update
cycle. Tropical Storm Kay was located 165 mi due south of San Diego
as of the 8 am position update from NHC. The main concerns for SoCal
continue to be wind damage from the severe downslope winds expected
and flooding from heavy rain bands and embedded thunderstorms
through Saturday morning. Overall QPF trended down a bit on the
overnight forecast, and those values continue to look good for today.
The outer rain bands from Tropical Storm Kay continue to move north
of the Mexico-US border into San Diego County. The heaviest rain
bands over Northern Mexico have been weakening so far this morning
but just starting to see some heavier rain and possibly embedded
thunderstorms within those bands over Northern Baja at this time.
The easterly downslope winds continue to increase this morning
across the area, especially in San Diego County where gusts as high
as 109 mph have already occurred at Cuyamaca Peak. Even down at the
coast gusts into the lower 30-mph range at Imperial Beach and
Carlsbad. These winds will continue to increase this morning due to
the pressure gradient between the tropical storm to the south and
the high over the Great Basin.
Remainder of overnight forecast discussion (issued at 515 AM PDT):
The rainfall projections of the HRRR and other high resolution
models have trended a little lower overnight. A coordination call
with WPC and adjacent offices showed a consensus on this thinking,
and this is reflected in the slightly lower QPF values issued this
morning. Nevertheless, deep layer moisture wrapping around TS Kay
and the resultant upslope orographic precip poses a real threat of
heavy rain and flooding over the mountains and deserts of San Diego
and Riverside Counties today and tonight.
The leading rain band over southern San Diego County will steadily
move north through the day with bands of embedded heavy showers and
thunderstorms. As Kay moves northwest and farther out to sea through
Saturday, bands of precipitation spiraling around Kay will move
across SoCal. Heaviest banded precipitation will most likely be over
San Diego and Riverside Counties, but Kay's circulation is so large
that bands of heavy precip could reach Orange County and the San
Bernardino Mountains.
Rain amounts of 2-4" (locally to 6") are most likely in the San
Diego and Riverside County mountains and deserts. Areas near the
coast will have variable amounts but could still see a half-inch of
rain.
Precipitation chances linger Sunday into early next week with weak
troughing near the SoCal coast.
&&
.AVIATION...
091510Z...BKN-OVC AOA 10,000 FT MSL through tonight. Inc SHRA/+RA in
San Diego County this morning spreading northward into
Orange/Riverside after 18z Fri and San Bernardino after 20z Fri.
Areas of BKN-OVC with bases 2000-3000 FT MSL and reduced vis of 1-3
SM in areas of +RA. TSRA possible over mtns after 18z through
tonight, with locally +TSRA, severe wind gusts and lightning vcty
TSRA.
Inc E winds through this morning and afternoon, peaking this
afternoon and evening. Highest winds will occur across mtns/eastern
slopes with east winds of 50-60 kts, with gusts potentially up to 80
kts over the mtns, with east winds of 25-35 kts for valleys and the
coast with local gusts to 50 kts. Winds of 25-35 kts in the deserts.
Areas of strong/severe up/downdrafts over/west of mtns.
&&
.MARINE...
Kay will bring strong easterly gales, along with rough, hazardous
seas today and Saturday. Strongest winds and highest seas will be
this afternoon through Saturday morning. Winds and seas will
decrease gradually Saturday and Sunday. There is also a chance of
thunderstorms today through Sunday. Any thunderstorm could produce
hazardous winds and waves, and lightning. A Gale Warning is in
effect from this morning through Saturday.
&&
.BEACHES...
A southeast swell from Kay and a southwest swell will generate
elevated surf of 3 to 6 feet as well as strong rip currents and
longshore currents. Surf could locally reach 8 feet in northern
Orange County. Isolated thunderstorms would produce lightning
strikes. A Beach Hazards Statement is in effect from this morning
through Sunday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 8 PM this evening for Orange
County Coastal Areas-Orange County Inland Areas-San
Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Coastal Areas-San Diego County Valleys-
Santa Ana Mountains and Foothills.
High Wind Warning until midnight tonight for Riverside
County Mountains-San Bernardino and Riverside County
Valleys-The Inland Empire-San Diego County Coastal Areas-
San Diego County Mountains-San Diego County Valleys.
Beach Hazards Statement from 11 AM today through
Sunday afternoon for Orange County Coastal Areas-San Diego
County Coastal Areas.
Flood Watch from 8 AM today through Saturday evening
for Apple and Lucerne Valleys-Coachella Valley-Riverside
County Mountains-San Bernardino County Mountains-San
Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Deserts-San Diego County Mountains-San
Diego County Valleys-San Gorgonio Pass Near Banning.
Wind Advisory until midnight tonight for Apple and Lucerne
Valleys-Coachella Valley-Orange County Coastal Areas-Orange
County Inland Areas-San Bernardino County Mountains-San
Diego County Deserts-San Gorgonio Pass Near Banning-Santa
Ana Mountains and Foothills.
PZ...Gale Warning from 9 AM today to 9 PM Saturday for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo Point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC...Moede/JMB
AVIATION/MARINE/BEACHES...SchenkIn the hours before
Local storm report, Sep 9, 10:14 AM PDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1014 AM PDT FRI SEP 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND DMG 1 W SANTA YSABEL 33.10N 116.69W
09/09/2022 SAN DIEGO CA DEPT OF HIGHWAYS
TREE DOWN ON HIGHWAY 78.
&&
AOTLocal storm report, Sep 9, 10:15 AM PDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1015 AM PDT FRI SEP 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM NON-TSTM WND DMG 1 NNE ALPINE 32.85N 116.74W
09/09/2022 SAN DIEGO CA DEPT OF HIGHWAYS
POWERLINE DOWN 3265 ZUMBROTA RD.
&&
AOTLocal storm report, Sep 9, 11:28 AM PDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1128 AM PDT FRI SEP 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND DMG 2 WSW LAKESIDE 32.84N 116.93W
09/09/2022 SAN DIEGO CA DEPT OF HIGHWAYS
8653 GARDENA RD LARGE TREE ON ROADWAY
BLOCKING LANES.
&&
AOTLocal storm report, Sep 9, 11:43 AM PDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1143 AM PDT FRI SEP 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND DMG 2 W RANCHO BERNARDO 33.02N 117.12W
09/09/2022 SAN DIEGO CA NWS EMPLOYEE
TREE LIMB APPROXIMATELY 8-12 INCHES IN
DIAMETER BROKEN AND PARTIALLY BLOCKING THE
ROAD. TIME OF DAMAGE IS UNKNOWN. NEARBY SDGE
MESONET AT WEST RANCHO BERNARDO MEASURED A
GUST OF 40 MPH AT 420 AM.
&&
SSLocal storm report, Sep 9, 11:59 AM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1159 AM PDT FRI SEP 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HEAVY RAIN 9 ENE CAMPO 32.66N 116.32W
09/09/2022 M1.02 INCH SAN DIEGO CA MESONET
MESONET STATION TRRC1 TIERRA DEL SOL 9.1 E
CAMPO (CNRFC) 0.45 IN 1 HOUR ALONG I-8.
MOUNTAIN SPRINGS GRADE RAWS AT IMPERIAL LINE
REPORTING 1.65, MOSTLY PAST 3 HOURS.
&&
AOTLocal storm report, Sep 9, 12:46 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1246 PM PDT FRI SEP 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM NON-TSTM WND DMG 2 E SANTA YSABEL 33.10N 116.64W
09/09/2022 SAN DIEGO CA DEPT OF HIGHWAYS
WYNOLA RD / FARMER RD TREE DOWN ON ROAD 6
INCH DIAMETER.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 11:45 AM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 4 hr |
| Sep 9, 3:00 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Sep 9, 3:26 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Sep 9, 3:37 PM PDT | Areal Flood Advisory | SGX | San Diego | 4 hr |
| Sep 9, 4:10 PM PDT | Flash Flood Warning | SGX | San Diego | 5 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.